Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Miami, FL

June 5, 2009Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 5, 2009, 2:28 PM EDT for Broward County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 2:28 PM EDT (18:28 UTC)
Expired
Jun 5, 2009, 2:54 PM EDT
In force
26 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 051828
SVRMFL
FLC011-051930-
/O.NEW.KMFL.SV.W.0048.090605T1828Z-090605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
228 PM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 330 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH PERRY AIRPORT...AND
  MOVING NORTHEAST AT 15 MPH. NORTH PERRY AIRPORT REPORTED 64 MPH AT 219 PM.

* THE STORM WILL AFFECT...
  NOVA SOUTHEASTERN UNIVERSITY...
  HOLLYWOOD...
  DANIA BEACH...
  FORT LAUDERDALE...
  WILTON MANORS...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2597 8014 2598 8028 2596 8030 2604 8030
      2620 8011
TIME...MOT...LOC 1828Z 237DEG 15KT 2602 8021

$$

GR
1 follow-up statement
068 
WWUS52 KMFL 051854
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
254 PM EDT FRI JUN 5 2009

FLC011-051903-
/O.CAN.KMFL.SV.W.0048.000000T0000Z-090605T1930Z/
BROWARD FL-
254 PM EDT FRI JUN 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING HAS BEEN
CANCELLED. RECEIVED A FEW MESONET REPORTS OF 40 MPH PLUS IN ADDITION TO
THE GUST TO 64 MPH AT NORTH PERRY.

LAT...LON 2597 8014 2598 8028 2596 8030 2604 8030
      2620 8011
TIME...MOT...LOC 1853Z 237DEG 15KT 2608 8011

$$

GR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:14 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 10:14 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1014 AM EDT FRI JUN 5 2009

...SOME STORMS COULD BE STRONG THIS AFTERNOON INTO EARLY THIS
EVENING INTERIOR AND EAST COAST METRO AREAS ALONG WITH HEAVY
RAINFALL...

.UPDATE...
THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY DRIFT
EAST THROUGH EASTERN GULF OF MEXICO THIS AFTERNOON ALLOWING FOR
SHORT WAVES TO ROTATE AROUND THE TROUGH OF LOW PRESSURE. THE FIRST
SHORT WAVE MOVED THROUGH THE CWA EARLY THIS MORNING BRINGING
SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. A SECOND SHORT SEEN
IN THE WATER VAPOR AND BY THE SHOWERS AND THUNDERSTORMS IN THE
GULF OF MEXICO THIS MORNING SHOULD MOVE EAST THROUGH SOUTH FLORIDA
THIS AFTERNOON.

THIS SHORT WAVE WILL HELP TO DESTABILIZE THE ATMOSPHERE OVER MOST
OF THE CWA THIS AFTERNOON...AND ALLOW FOR SHOWER AND THUNDERSTORMS
TO DEVELOP OVER THE CWA. HOWEVER...THE HIGHEST POPS WILL BE OVER THE
INTERIOR AND WEST COAST METRO AREAS THIS AFTERNOON DUE TO THE
SOUTHWEST STEERING FLOW.

SO HAVE KEPT THE LIKELY POPS OVER THE INTERIOR AND EAST COAST
METRO AREAS TODAY...AND LOWER THE WEST COAST METRO AREAS TO HIGH
IN CHANCE POPS.

THE MID LEVEL HAS ALSO COOL A LITTLE BIT THIS MORNING FROM -8.5 TO
-9.1 DEGREES. THE COOLER AIR SHOULD CONTINUE TO WORK IN FROM THE
WEST AS THE TROUGH OF LOW PRESSURE SLOWLY MOVE EAST. SO THE
STRONGEST STORMS TODAY MAINLY OVER THE EASTERN AREAS CAN PRODUCE
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. SO WILL
CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THE
INTERIOR AND EAST COAST METRO AREAS FOR TODAY.

THE MARINE PACKAGE LOOKS GOOD FOR TODAY SO NO CHANGES ARE PLAN FOR
THE MARINE MORNING PACKAGE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&

.PREV DISCUSSION... /ISSUED 748 AM EDT FRI JUN 5 2009/

AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS METEOROLOGICAL
REASONING...MOIST UNSTABLE AIRMASS WILL CONTINUE TO SPREAD NORTH
ACROSS MAINLAND SOUTH FLORIDA TODAY. WL EXPECT SHWRS/TSTMS...
ESPECIALLY IN THE VCNTY OF EASTERN TERMINALS THIS MORNING WITH A
TEMPORARY BREAK LATER MORNING THEN INCREASING IN COVERAGE AGAIN
TOWARD THE AFTERNOON WITH SOME HEATING. WL KEEP VCTS IN ALL
TERMINALS WITH AMENDMENTS AS NEEDED. SFC WINDS SHOULD BE LIGHT AND
VARIABLE THIS MORNING BECOMING SOUTHWEST AT 8 TO 10 KTS BY MID-
MORNING AND THROUGH AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 224 AM EDT FRI JUN 5 2009/

DISCUSSION...
CURRENT DOPPLER RADAR INDICATES SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE CWA...MAINLY OVER THE LOCAL
GULF AND ATLANTIC WATERS. THIS TREND WILL CONTINUE DURING THE
REMAINING MORNING HOURS. CURRENT WATER VAPOR IMAGERY AND LATEST
GUIDANCE INDICATE DEEPENING MID TO UPPER LEVEL TROUGH DIGGING INTO
THE CENTRAL GULF...WITH THE SOUTH FLORIDA PENINSULA TO THE EAST OF
THE TROUGH AXIS. CURRENT TRENDS INDICATE LOW LEVEL MASS AND MOISTURE
CONVERGENCE OVER THE SOUTHERN PORTION OF THE PENINSULA THROUGH THE
REMAINING MORNING HOURS...WITH CURRENT GUIDANCE INDICATING THAT IT
WILL PERSIST INTO THE AFTERNOON. FORECAST SOUNDINGS INDICATE PWATS
POSSIBLY BEING OVER TWO INCHES...WITH 1.98 INCH REPORTED FOR THE 00Z
SOUNDING. WITH CURRENT SHOWER AND THUNDERSTORM ACTIVITY AND THE
COMBINATION OF THE CWA BEING UNDER THE INFLUENCE OF THE UPPER TROUGH
AND THE AFOREMENTIONED MASS AND MOISTURE CONVERGENCE...POPS FOR
TODAY OVER THE S. FLORIDA PENINSULA ARE 70-80 PERCENT. FOR SATURDAY
THE UPPER LEVEL TROUGH IS FORECAST TO SINK SOUTHWARD OVER THE
FLORIDA PENINSULA WITH TROUGH ORIENTATION AND SUPPORTING DYNAMICS
NOT EXPECTED TO BE QUITE AS SUPPORTIVE OF
CONVECTION...BUT NUMEROUS SHOWERS AND THUNDERSTORMS STILL EXPECTED
OVER THE PENINSULA CHARACTERIZED BY A 60 POP. BY SUNDAY AND INTO
EARLY NEXT WEEK...THE REGION WILL STILL BE UNDER THE INFLUENCE OF
THE UPPER LEVEL TROUGH...BUT IT WILL BE WEAKENED CONSIDERABLY AND
ONLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE CWA EXPECTED.

IN THE EXTENDED PERIODS...THE SUITE OF GUIDANCE CONTINUES TO
SUGGEST A LOW DEVELOPING IN THE CARIBBEAN AND MOVING NORTHEAST TO
THE VICINITY OF THE CENTRAL BAHAMAS LATE NEXT WEEK...MUCH TOO LONG
IN THE EXTENDED FORECAST TO ADD ANY SPECULATION OTHER THAN AN
INTERESTING FEATURE TO MONITOR.

MARINE...
MARINE CONDITIONS EXPECTED TO BE TRANQUIL THROUGH THE FORECAST
PERIOD AS WINDS FORECAST TO BE RELATIVELY LIGHT TO MODERATE.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  73  86  72 / 70 60 60 40
FORT LAUDERDALE  88  75  86  73 / 70 60 60 40
MIAMI            89  74  87  75 / 70 60 60 40
NAPLES           86  74  86  72 / 50 40 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 5, 9:35 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT FRI JUN 5 2009

FLZ063-066>075-168-172>174-052300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
935 AM EDT FRI JUN 5 2009

...NUMEROUS THUNDERSTORMS LATE MORNING ON...
...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL,
AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST
INTENSE THUNDERSTORM ACTIVITY.

FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE
MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO
UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE
EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA
LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING
INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO
ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY.
THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL.
THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL
AS THE EAST COAST METROPOLITAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 5, 2:09 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT FRI JUN 5 2009

FLZ072>074-172-173-051845-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
209 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST
BROWARD COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15
MPH.

THIS STORM WILL AFFECT...

HIALEAH GARDENS...
HIALEAH...
MIAMI LAKES...
MIRAMAR...
SAINT THOMAS UNIVERSITY...
CAROL CITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP
TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012
TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033

GR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:05 PM EDTSpecial Weather StatementMFLHendry25 min
Jun 4, 8:21 PM EDTSpecial Marine WarningMFL84 min
Jun 4, 9:03 PM EDTSpecial Weather StatementMFLGlades27 min
Jun 4, 9:11 PM EDTSevere Thunderstorm WarningMFLGlades22 min
Jun 5, 1:48 PM EDTSpecial Marine WarningMFL57 min
Jun 5, 2:09 PM EDTSpecial Weather StatementMFLBroward36 min
Jun 5, 2:30 PM EDTSpecial Marine WarningMFL60 min
Jun 5, 2:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach43 min
Jun 5, 2:35 PM EDTSevere Thunderstorm WarningMFLMiami-Dade25 min
Jun 5, 2:41 PM EDTSpecial Marine WarningMFL64 min
Jun 5, 3:02 PM EDTSevere Thunderstorm WarningMFLPalm Beach46 min
Jun 5, 3:12 PM EDTSevere Thunderstorm WarningMFLMiami-Dade48 min
Jun 5, 3:16 PM EDTSpecial Marine WarningMFL89 min
Jun 5, 3:37 PM EDTSpecial Marine WarningMFL53 min
Jun 5, 3:38 PM EDTAreal Flood AdvisoryMFLMiami-Dade112 min
Jun 5, 3:55 PM EDTSpecial Weather StatementMFLPalm Beach35 min
Jun 5, 4:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade60 min
Jun 5, 4:29 PM EDTSpecial Marine WarningMFL61 min
Jun 5, 4:33 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jun 5, 4:41 PM EDTSpecial Marine WarningMFL2 hr
Jun 5, 4:46 PM EDTSpecial Weather StatementMFLMiami-Dade29 min
Jun 5, 5:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade65 min
Jun 5, 5:15 PM EDTSpecial Weather StatementMFLBroward45 min
Jun 5, 5:22 PM EDTSpecial Weather StatementMFLPalm Beach53 min
Jun 5, 5:29 PM EDTAreal Flood AdvisoryMFLMiami-Dade6 min
Jun 5, 5:32 PM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jun 5, 5:47 PM EDTSpecial Weather StatementMFLMonroe28 min
Jun 5, 5:57 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:26 PM EDTSpecial Weather StatementMFLBroward49 min
Jun 5, 6:42 PM EDTSpecial Marine WarningMFL63 min
Jun 5, 6:45 PM EDTSpecial Weather StatementMFLBroward30 min
Jun 5, 6:59 PM EDTSpecial Weather StatementMFLMiami-Dade31 min
Jun 5, 7:41 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Jun 5, 7:45 PM EDTSpecial Marine WarningMFL85 min
Jun 5, 7:56 PM EDTSpecial Marine WarningMFL74 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.